A recent study has quantified a long-believed health risk posed by the mixing of prescription antibiotics and some blood pressure medications; that the two can cause a sudden and serious drop in blood pressure, especially for seniors. For more information on this news and what it may mean for your health, keep on reading after the jump.

blood pressure






For those who are taking common blood pressure medication and may also be on antibiotics, there is a new study out that shows this could possibly be a lethal combination.

Medications that contain calcium channel blockers, such as high blood pressure medications Plendil, Coniel, Norvasc, Cardizen, and Porcardia, have a high potential to cause a sudden and serious drop in blood pressure when mixed with the antibiotics erythromycin and clarithromycin.

The study, which focused on people over 65, found that the combination of these commonly taken medications cause a sudden drop in blood pressure believed to be due to the blocking of an enzyme that allows the body to metabolize calcium. This can cause dizziness, falling, shock, organ failure, and even death.

Since elderly patients are often on some type of blood medications and are at a higher risk of developing many infections, it is not out of the question that a patient would be on a blood pressure medication and an antibiotic at the same time.

Health care professionals have long suspected that this combination has the potential to cause problems, especially in elderly patients, but this new study out of Canada confirms their concerns. Doctors are being urged to not mix the two, and pharmacists are being warned to watch out for people with this prescription combination.

What do you think of this new development? Do you worry about prescription medications having adverse reactions with each other? Let us know your feelings on these topics by leaving us some comments, and be sure to check out this video for more information on low blood pressure.